Alert archive / California / Flash Flood Warnings in 2016
Flash Flood Warning 7, NWS Hanford, CA
NWS Hanford, CA issued this flash flood warning at Dec 15, 2016, 10:46 PM PST for Kern County, Tulare County, California. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 15, 2016, 10:46 PM PST (06:46 UTC)
- Expired
- Dec 16, 2016, 12:15 AM PST
- In force
- 89 min
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Kern County, CA, Tulare County, CA
The radar
The San Joaquin Valley radar (KHNX), 116 km from the middle of the area, began a volume at 06:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 75 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Edwards AFB, CA (KEDW), launched 00:00Z, 6.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2088 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 262 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
221
WGUS56 KHNX 160646
FFWHNX
CAC029-107-160815-
/O.NEW.KHNX.FF.W.0007.161216T0646Z-161216T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Joaquin Valley CA
1046 PM PST THU DEC 15 2016
The National Weather Service in Hanford CA has issued a
* Flash Flood Warning for...
Northeastern Kern County in central California...
Southeastern Tulare County in central California...
* Until 1215 AM PST
* At 1043 PM PST, Doppler radar indicated heavy rain across the
warned area. Flash flooding is expected to begin shortly.
Excessive rainfall over the Cedar Fire burn scar will result in
debris flow moving through the Kern River drainage. The debris flow
can consist of rock, mud, vegetation and other loose materials.
* Some locations that will experience flooding include...
Kernville, Wofford Heights and Riverkern.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3588 11843 3581 11843 3574 11840 3567 11855
3571 11870 3588 11869
$$
Rowe/Riley2 follow-up statements
033
WGUS76 KHNX 160724
FFSHNX
Flash Flood Statement
National Weather Service San Joaquin Valley CA
1124 PM PST THU DEC 15 2016
CAC029-107-160815-
/O.CON.KHNX.FF.W.0007.000000T0000Z-161216T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kern CA-Tulare CA-
1124 PM PST THU DEC 15 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM PST FOR
NORTHEASTERN KERN AND SOUTHEASTERN TULARE COUNTIES...
At 1123 PM PST, Doppler radar indicated heavy rain across the warned
area. Flash flooding is expected to begin shortly.
Excessive rainfall over the Cedar Fire burn scar will result in
debris flow moving through the Kern River Basin. The debris flow can
consist of rock, mud, vegetation and other loose materials.
Some locations that will experience flooding include...
Kernville, Wofford Heights and Riverkern.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 3588 11843 3581 11843 3574 11840 3567 11855
3571 11870 3588 11869
$$
Riley779
WGUS76 KHNX 160811
FFSHNX
Flash Flood Statement
National Weather Service San Joaquin Valley CA
1211 AM PST FRI DEC 16 2016
CAC029-107-160820-
/O.EXP.KHNX.FF.W.0007.000000T0000Z-161216T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kern CA-Tulare CA-
1211 AM PST FRI DEC 16 2016
...THE FLASH FLOOD WARNING FOR NORTHEASTERN KERN AND SOUTHEASTERN
TULARE COUNTIES WILL EXPIRE AT 1215 AM PST...
Flooding will continue.
LAT...LON 3588 11843 3581 11843 3574 11840 3567 11855
3571 11870 3588 11869
$$
RileyWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 15, 2:37 PM PST, 8 hours 9 minutes earlier.
Area forecast discussion, Dec 15, 2:37 PM PST, 8 hours 9 minutes before
Area Forecast Discussion National Weather Service San Joaquin Valley - Hanford CA 237 PM PST Thu Dec 15 2016 .SYNOPSIS...A strong storm system will move across Central California through Friday. Moderate to heavy rain and higher elevation snow along with gusty winds will accompany the storm as it passes. Much cooler temperatures and drier conditions are expected Satruday through the middle of next week. Temperatures will lower to below normal by the end of the week and into the weekend. && .DISCUSSION...Rain and higher elevation snow pushed into our area overnight ahead of a strong upper low currently centered well off the northern Baja coast near 32N/130W. Precipitation totals so far have generally ranged from 0.50 inches to 0.75 inches of liquid precipitation in Yosemite National Park with the snow level currently running around 9000 feet. Further south rainfall amounts of a quarter to half inch have been common in the Southern Sierra Nevada between Yosemite Park and Kings Canyon while amounts have been a tenth of inch of less so far in higher elevations of Tulare County. Rainfall amounts in the San Joaquin Valley have been generally light with most locations picking up between a trace and a tenth of an inch of rain. Radar composites are showing a band of moderate to heavy precipitation north of our area. As this band of deep moisture continues to drift southward this evening as the low approaches it will be fed additional tropical moisture being pulled up northward from the offshore low which will result in periods of moderate to heavy precipitation for our area this evening through Friday morning. QPF progs are indicating some very impressive rainfall totals for our area with 4-6 inches of liquid precipitation expected for much of the Southern Sierra Nevada from Kings Canyon northward and 2-4 inches of liquid precipitation in the Tulare County mountains. As a result of the heavy precipitation several feet of new snow will be possible through Friday in the southern Sierra Nevada and a Winter Storm Warning remains in effect above 8000 feet through 1000 am PST Friday. Below 8000 feet, a big concern is with heavy rainfall expected over burn scarred areas the potential exists for flash flooding in the mountains and adjacent foothills and a Flash Flood Watch remains in effect the Southern Sierra Nevada below 8000 feet, the southern Sierra foothills and the Kern County mountains through 400 pm PST Friday. Moderate to heavy rainfall is also anticipated for the San Joaquin Valley this evening through Friday morning with most locations on the west side picking up between half an inch and an inch of rain while an inch to 1.5 inches of rain is expected on the eastern side of the valley. The moderate to heavy rainfall will result in nuisance flooding over San Joaquin Valley and a Flood Watch remains in effect for the valley through Friday afternoon. Lesser rainfall amounts are expected in the Kern County Deserts, but localized street flooding will be possible tonight through Friday morning. As the low moves east of our area on Friday a cold front will push through the area behind it on Friday afternoon resulting in plummeting snow levels and increased winds. This will adversely impact travel over the Kern County Mountains and Deserts and as a result a wind advisory has been issued for the Kern County Deserts from 1000 am PST Friday through 1000 pm PST Friday where wind gusts above 50 mph will be possible. A Winter Weather Advisory has been posted for the Kern County Mountains from 1000 am PST Friday through 400 am PST Saturday where winds gusts above 50 mph and light snowfall accumulations over the passes will potentially make travel difficult. By Saturday morning the precipitation will taper off and a colder and drier airmass will settle in over our area. Some upslope low clouds will persist in the south end of the San Joaquin Valley and the valley facing slopes of the Tehachapi Mountains on Saturday morning with skies clearing out by Saturday afternoon. With clear skies, diminished winds, light winds and a dry airmass in place there is a potential for a widespread freeze across the San Joaquin Valley on Sunday morning. Another freeze will be possible on Monday as the cold and dry airmass remains in place across our area. The medium range models and their ensemble means are in good agreement indicating high pressure will amplify off the CA coast early next week with dry weather anticipated across our area through midweek with a slight day to day warming trend. A Pacific shortwave pushing through the PAC NW on Tuesday Night will provide for some high clouds and enough mixing to inhibit widespread fog formation inn the San Joaquin Valley. The models are indicating the potential for another low pressure system pushing into central CA by the end of next week with the GFS indicating the northern portion of our CWFA will have the potential for some precipitation while the ECMWF is further north. && .AVIATION...MVFR/IFR in ceilings and precipitation across Central CA through 18z Friday. Mountain obscurations in Sierra precipitation. VFR in the Kern County desert through 03z becoming MVFR tonight in ceilings and precipitation. && .AIR QUALITY ISSUES...None. && .CERTAINTY... The level of certainty for days 1 and 2 is high. The level of certainty for days 3 through 7 is medium. Certainty levels include low...medium...and high. Please visit www.weather.gov/hnx/certainty.php for additional information an/or to provide feedback. && .HNX Watches/Warnings/Advisories... Wind Advisory from 10 AM to 10 PM PST Friday CAZ098-099. Flood Watch through Friday afternoon CAZ089>092. Flash Flood Watch through Friday afternoon CAZ093>097. Winter Weather Advisory from 10 AM Friday to 4 AM PST Saturday ABOVE 3000 FEET CAZ095. Winter Storm Warning until 10 AM PST Friday ABOVE 8000 FEET CAZ096-097. && public...DS avn/fw...JDB synopsis...DS weather.gov/hanford
In the hours before
Local storm report, Dec 15, 7:21 PM PST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
721 PM PST THU DEC 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM NON-TSTM WND GST RIDGECREST 35.63N 117.66W
12/15/2016 M47 MPH KERN CA MESONET
RIDGECREST CITY HALL (STATION ID DW4346).
&&
BSOLocal storm report, Dec 15, 8:36 PM PST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
836 PM PST THU DEC 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM FLOOD 1 ESE BASS LAKE 37.31N 119.54W
12/15/2016 MADERA CA LAW ENFORCEMENT
BOULDER ON ROADWAY - RD 274 & LAKE VIEW DR.
(NEAR BASS LAKE).
&&
BSOLocal storm report, Dec 15, 8:45 PM PST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
845 PM PST THU DEC 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM FLOOD 10 N CATHYS VALLEY 37.57N 120.12W
12/15/2016 MARIPOSA CA LAW ENFORCEMENT
ROADWAY FLOODING NEAR THE BAGBY BRIDGE ON
HIGHWAY 49.
&&
BSOLocal storm report, Dec 15, 9:49 PM PST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
949 PM PST THU DEC 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM FLOOD 1 SSW CLOVIS 36.80N 119.71W
12/15/2016 FRESNO CA LAW ENFORCEMENT
TREE FELL AND NOW BLOCKING ROADWAY ON
NORWICH AVENUE NEAR SHAW & CLOVIS AVENUES,
POSSIBLY DUE TO HEAVY RAIN.
&&
BSOLocal storm report, Dec 15, 9:52 PM PST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
952 PM PST THU DEC 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0916 PM FLOOD 4 SW SHAVER LAKE 37.06N 119.36W
12/15/2016 FRESNO CA LAW ENFORCEMENT
LARGE BOULDERS ON ROADWAY REPORTED BY CHP ON
HIGHWAY 168 NEAR CRESSMAN RD; DUE TO HEAVY
RAIN.
&&
BSOLocal storm report, Dec 15, 10:38 PM PST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1038 PM PST THU DEC 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1033 PM FLOOD 5 NNW MIDPINES 37.60N 119.97W
12/15/2016 MARIPOSA CA LAW ENFORCEMENT
TREE IN ROADWAY LIKELY DUE TO HEAVY RAIN ON
HIGHWAY 140 NEAR BULL CREEK RD.
&&
BSOThe office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 15, 5:52 PM PST | Areal Flood Advisory | HNX | Madera, Mariposa | 53 min |
| Dec 15, 6:43 PM PST | Areal Flood Advisory | HNX | Madera, Mariposa | 2 hr |
| Dec 15, 6:48 PM PST | Areal Flood Advisory | HNX | Fresno, Tulare | 117 min |
| Dec 15, 8:46 PM PST | Areal Flood Advisory | HNX | Madera, Mariposa | 59 min |
| Dec 15, 9:51 PM PST | Areal Flood Advisory | HNX | Fresno, Madera, Mariposa | 54 min |
| Dec 15, 11:09 PM PST | Flash Flood Warning | HNX | Fresno, Tulare | 96 min |
| Dec 15, 11:55 PM PST | Flash Flood Warning | HNX | Tulare | 95 min |
| Dec 16, 12:13 AM PST | Flash Flood Warning | HNX | Kern, Tulare | 92 min |
| Dec 16, 2:10 PM PST | Freeze Watch | HNX | 24 hr | |
| Dec 16, 2:10 PM PST | Freeze Watch | HNX | 24 hr |
Nearby
Flash Flood Warnings in California, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.